Oklahoma, 2018

Hail and Damaging Winds in Oklahoma, June 12 to 13, 2018

June 12 to 13, 2018 · NWS OUN · 8 events in 3 counties and zones

Storms formed on a boundary stretching through northwest Oklahoma late on the 12th into early morning on the 13th. These near stationary storms produced several severe wind gusts before heading southward and producing another severe wind gust.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Storms formed on a boundary stretching through northwest Oklahoma late on the 12th into early morning on the 13th. These near stationary storms produced several severe wind gusts before heading southward and producing another severe wind gust.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 12, 5:04 PM CST, 40 minutes earlier.

Area forecast discussion, Jun 12, 5:04 PM CST, 40 minutes before
Area Forecast Discussion
National Weather Service Norman OK
604 PM CDT Tue Jun 12 2018

.DISCUSSION...
Please see the 00Z aviation discussion below.

&&

.AVIATION...
Thunderstorms continue to develop over extreme northwestern OK
this evening. Expect at least one or two small complexes of storms
to dive southward overnight, especially near WWR and CSM.
Additional storms will be possible near and just after sunrise
around OKC/OUN and LAW. Winds will remain south to southeasterly
around 10 to 15 kt. Expect increasing mid to high clouds.

&&

.PREV DISCUSSION... /issued 327 PM CDT Tue Jun 12 2018/

DISCUSSION...
The outflow boundary from the earlier convective system now lies
from near Woodward to west of Cheyenne to near Crowell in Texas. A
few strong to severe storms may pop up along this line as it
progresses slowly to the west this afternoon. One cell in
particular developed quickly in Knox County, Texas.

A more organized area of storms, another MCS, is forecast to
develop in the general vicinity of where today's outflow boundary
intersects an old frontal boundary over southwest Kansas. These
storms have a good chance of reaching northwest Oklahoma late
tonight, then continuing southeast overnight and early Wednesday.
Additional storms may form farther east (along the front) in
central or south-central Kansas, then move into northern Oklahoma
early Wednesday morning. In summary, rain chances will be highest
in the northern parts of Oklahoma through midday Wednesday.

Rain chances then dwindle quickly as the upper-level ridge builds
back over the region Wednesday afternoon into the weekend.
Temperatures will rise back up to where they were before the
interruption from storms, and winds will be mainly from the south.

Late in the weekend or early next week, moisture from the Gulf of
Mexico and western Caribbean will arrive in north Texas and
Oklahoma. Around the same time, mid/upper-level moisture from now-
Hurricane "Bud" will arrive from the west. This is expected to
result in a wet week next week.

CmS

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  72  88  71  95 /  10  30  10   0
Hobart OK         72  91  71  99 /  10  20  10   0
Wichita Falls TX  74  96  72  98 /   0  20  10   0
Gage OK           68  89  69  98 /  70  40  10   0
Ponca City OK     70  88  70  95 /  50  60  10   0
Durant OK         72  94  72  95 /  10  20  10   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

06/03/03
Hazardous weather outlook, Jun 12, 11:40 AM CST, 6 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1240 PM CDT Tue Jun 12 2018

OKZ004>048-050>052-TXZ083>090-131745-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1240 PM CDT Tue Jun 12 2018

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western
north Texas.

.DAY ONE...This Afternoon and Tonight...

.Thunderstorms...
A few strong to severe thunderstorms will occur this afternoon
mainly across parts of central and southern Oklahoma.

Tonight, there is a Slight Risk of severe storms across
northwestern Oklahoma with a Marginal Risk across much of
Oklahoma and north Texas.

Location...
The Slight Risk area is northwest of a line from Sayre and
Watonga, to Enid and Blackwell, Oklahoma. The Marginal Risk area
is north of a line from Benjamin to Archer City, Texas.

Timing...
Severe storms are possible anytime this afternoon and tonight,
but the most likely time for severe storms will be after 9 pm
this evening.

Impacts...
Hail up to the size of golf balls and wind gusts to 65 mph are
possible with any of the afternoon and early evening storms.

As the night progresses, damaging wind gusts up to 70 mph and hail
up to the size of quarters will become the main concerns.

Very heavy rainfall, flash flooding, and frequent lightning
are additional concerns with thunderstorms this afternoon
and tonight.

Discussion...
Isolated to scattered storms will occur this afternoon near a
residual outflow boundary central and southern Oklahoma as well
as north Texas. Large hail, strong winds, heavy rainfall, and
frequent lightning are the main concerns with these storms.

The greatest potential for storms will be late this evening
and overnight. Storms are expected to develop in the High Plains
of Colorado, western Kansas, and the Panhandles late this
afternoon and early evening. These storms are then expected to
develop into one or more thunderstorm complexes that will move
across mainly western and northern Oklahoma late this evening and
overnight into Wednesday morning.

Thunderstorms will remain possible into the daylight hours
Wednesday, but the potential for severe storms is expected to
diminish early Wednesday morning.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...

Storm spotter groups and emergency management personnel across the
risk areas should prepare for severe weather operations this
afternoon into early Wednesday.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

.Thunderstorms...
Storms will continue across portions of the area Wednesday with
rain chances ending Wednesday afternoon. Gusty winds could be
possible with the strongest storms but organized severe weather is
not expected on Wednesday.

Thunderstorm chances will return Sunday and continue into early
next week. Heavy rain will be a concern.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

MBS

In the hours before

Special weather statement, Jun 12, 2:11 PM CST, 3 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
311 PM CDT TUE JUN 12 2018

TXZ087-122045-
Knox TX-
311 PM CDT TUE JUN 12 2018

...SIGNIFICANT WEATHER ADVISORY FOR northern Knox County Until 345 PM
CDT...

AT 308 PM CDT, a strong thunderstorm was located near Gilliland,
moving west at 25 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...
Frequent cloud to ground lightning...

Locations impacted include...
Gilliland, Vera and Truscott.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3382 9983 3383 9981 3382 9980 3380 9974
      3380 9970 3381 9970 3381 9966 3379 9960
      3378 9953 3375 9948 3358 9958 3371 9990
TIME...MOT...LOC 2008Z 109DEG 21KT 3372 9966

03
Special weather statement, Jun 12, 3:50 PM CST, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
450 PM CDT TUE JUN 12 2018

OKZ004-005-122215-
Harper OK-Woods OK-
450 PM CDT TUE JUN 12 2018

...SIGNIFICANT WEATHER ADVISORY FOR northeastern Harper and
northwestern Woods Counties Until 515 PM CDT...

AT 449 PM CDT, a strong thunderstorm was located 8 miles southwest of
Buttermilk, moving southeast at 10 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 50 MPH...

LAT...LON 3700 9922 3683 9934 3695 9965 3700 9961
TIME...MOT...LOC 2149Z 299DEG 7KT 3704 9946

SIX
Special weather statement, Jun 12, 5:10 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
610 PM CDT TUE JUN 12 2018

OKZ004-122345-
Harper OK-
610 PM CDT TUE JUN 12 2018

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Harper County Until
645 PM CDT...

AT 608 PM CDT, a strong thunderstorm was located near Englewood,
moving east at 25 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts over 50 MPH...
Minor flooding in areas of poor drainage...
Frequent cloud to ground lightning...

Locations impacted include...
Rosston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3700 9973 3681 9975 3681 10000 3700 10000
TIME...MOT...LOC 2308Z 270DEG 21KT 3699 9999

03

The radar

The Dodge City radar (KDDC), 91 km away, was scanning. The volume nearest the first event began at 23:42 UTC.

Open the radar archive at this moment

Event by event

4 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Harper

When
June 12, 5:44 PM CST
Where
Harper County, 11.05 mi N of Buffalo
Measured
1.25 in hail
Reported by
Public
Coordinates
36.990, -99.630

Hail, Harper

When
June 12, 6:16 PM CST
Where
Harper County, 10.38 mi N of Rosston
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.960, -99.940

Thunderstorm Wind, Harper

When
June 12, 6:21 PM CST
Where
Harper County, 6.22 mi N of Rosston
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
36.900, -99.930

Utility pole was downed on an angle.

Thunderstorm Wind, Harper

When
June 12, 6:26 PM CST
Where
Harper County, 3.63 mi NNW of Rosston
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
36.860, -99.950

Utility pole was snapped.

Hail, Harper

When
June 12, 6:34 PM CST
Where
Harper County, 2.16 mi NW of Rosston
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
36.830, -99.960

Thunderstorm Wind, Harper

When
June 12, 6:39 PM CST
Where
Harper County, 2.16 mi NW of Rosston
Measured
74 kt (85 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.830, -99.960

Wind speed estimated with tree debris on road.

Hail, Dewey

When
June 12, 11:07 PM CST
Where
Dewey County, 0.89 mi SE of Hucmac
Measured
0.75 in hail
Reported by
Public
Coordinates
36.050, -98.780

Thunderstorm Wind, Custer

When
June 13, 12:35 AM CST
Where
Custer County, 4.36 mi NW of Foss Res Dam
Measured
69 kt (79 mph) measured gust
Reported by
Mesonet
Coordinates
35.580, -99.250

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2018Every state in 2018This day in weather historyWarnings in Oklahoma, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 763801, 763802, 763803, 763804, 763805, 763806, 763807, 763808.